Alert archive / Kansas / Tornado Warnings in 1999
Tornado Warning 7, NWS Topeka, KS
NWS Topeka, KS issued this tornado warning at May 4, 1999, 5:17 PM CDT for Geary County, Morris County, Kansas. It was in force for 38 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 4, 1999, 5:17 PM CDT (22:17 UTC)
- Expired
- May 4, 1999, 5:55 PM CDT
- In force
- 38 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
Counties Geary County, KS, Morris County, KS
The radar
The Topeka radar (KTWX), 44 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 5:20 PM CDT | Hail 1 | White City, KS | |
| May 4, 5:30 PM CDT | Tornado F1 | Dwight, KS | The same storm that produced the tornado near Burdick produced another tornado that touched down over open country near Dwight and moved northeast 4 miles before it dissipated. |
| May 4, 5:54 PM CDT | Tornado F0 | Junction City, KS | Another tornado touched down southeast of Junction City over open country and moved northeast 5 miles before dissipating. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 1:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.3 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1839 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 371 m²/s²
- 0-3 km storm-relative helicity
- 488 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KTOP 042217 TORTOP KSC061-127-042300- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE TOPEKA KS 517 PM CDT TUE MAY 4 1999 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * TORNADO WARNING FOR... SOUTHEASTERN GEARY COUNTY IN EAST CENTRAL KANSAS NORTHERN MORRIS COUNTY IN EAST CENTRAL KANSAS * UNTIL 555 PM CDT * AT 515 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 6 MILES SOUTHEAST OF LATIMER...OR ABOUT 25 MILES SOUTH OF JUNCTION CITY...MOVING NORTHEAST AT 25 MPH. * SOME LOCATIONS AFFECTED... DWIGHT WHITE CITY PARKERVILLE THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. &B
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at May 4, 2:54 PM CDT, 2 hours 23 minutes earlier.
Area forecast discussion, May 4, 2:54 PM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
254 PM CDT TUE MAY 4 1999
SEVERE THREAT THIS EVENING...THEN FLOOD POTENTIAL MAIN FORECAST
CONCERNS.
TORNADIC THUNDERSTORMS OVER CENTRAL KANSAS WERE ROTATING NORTH
AROUND SURFACE LOW CENTERED NORTHWEST OF RUSSELL. WARM FRONT
EXTENDING THROUGH CENTRAL KANSAS AIDING IN TORNADIC POTENTIAL.
EXPECT THESE STORMS TO CONTINUE ROTATING NORTH INTO NORTH CENTRAL
KANSAS. AS THE STORMS MOVE FARTHER AWAY FROM THE WARM FRONT EXPECT
TORNADIC POTENTIAL TO DECREASE BUT SEVERE HAIL/WIND STILL POSSIBLE.
FARTHER EAST HEAVY RAIN HAS PUSHED OUT OF EASTERN SECTIONS OF THE
CWA...BUT WIDESPREAD 1 TO 3 INCH RAINFALL AMOUNTS WERE NOTED ON 88D
ESTIMATES AND ASOS OBS...MAINLY EAST OF A HIAWATHA TO COUNCIL GROVE
LINE. RIVERS LIKELY TO FLOOD IN THESE AREAS...AND WITH ANY FURTHER
RAIN OVERNIGHT...EXPECT FLOODING POTENTIAL TO INCREASE. THUS WILL
CONTINUE FLOOD WATCH TONIGHT BUT WILL TRIM WESTERN EDGE A BIT.
SURFACE LOW FORECAST TO MOVE NORTHEAST TONIGHT THEN MEANDER AROUND
THE NORTHERN PLAINS AS UPPER LOW GETS BLOCKED UP BY RIDGING TO THE
EAST AND WEST. COLD FRONT TO MOVE THROUGH THE CWA OVERNIGHT AS LOW
SHIFTS NORTHEAST. EXPECT ANOTHER SHOT AT CONVECTION AS THIS FEATURE
MOVES THROUGH HOWEVER DEEPER MOISTURE SHIFTS INTO MISSOURI.
AFTER TONIGHT EXPECT CHANCES FOR PRECIP TO BEGIN TO FADE AS
DRIER/COOLER SURFACE AIR SETTLES IN. BUT CANT RULE OUT SHOWERS...
ESPECIALLY ON WEDNESDAY...AS SHORTWAVES PIVOT AROUND UPPER LOW.
WILL KEEP PRECIP OUT OF THURSDAY FOR NOW.
TEMPERATURES CERTAINLY WILL BE COOLER AS 850 TEMPS DIP TO 4 TO 6C.
FWC/FAN NUMBERS NOT TOO FAR OFF FROM EACH OTHER SO WILL NOT ARGUE
MUCH.
.TOP...FLOOD WATCH NORTHEAST KANSAS ZONES GENERALLY EAST OF A
SENECA TO COUNCIL GROVE LINE TONIGHT.
SDIn the hours before
Special weather statement, May 4, 11:43 AM CDT, 5 hours 34 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-042100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1143 AM CDT TUE MAY 4 1999 STORM SPOTTER ACTIVATION WILL BE LIKELY ACROSS NORTH CENTRAL KANSAS THIS AFTERNOON...AND MAY BE REQUIRED FOR NORTHEAST AND EAST CENTRAL KANSAS. SEVERE STORMS ARE EXPECTED TO DEVELOP EARLY THIS AFTERNOON ACROSS CENTRAL KANSAS AND MOVE NORTHEAST INTO NORTH CENTRAL KANSAS. ISOLATED SUPERCELL STORMS WITH LARGE HAIL AND DAMAGING WINDS ARE LIKELY...WITH TORNADOES ALSO POSSIBLE. CONTINUING THUNDERSTORMS ARE EXPECTED IN NORTHEAST AND EAST CENTRAL KANSAS THROUGH THE AFTERNOON AND EVENING. HEAVY RAINFALL IS THE PRIMARY THREAT HERE...HOWEVER SOME STRONGER STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS. AGAIN ISOLATED TORNADOES CANNOT BE RULED OUT. SYNOPSIS: LOW PRESSURE IN NORTHWEST KANSAS...A WARM FRONT FROM THE LOW ACROSS CENTRAL KANSAS INTO SOUTHERN KANSAS...AND A DRY LINE OVER WEST CENTRAL KANSAS...WILL ALL COMBINE TO PRODUCE STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON. SD
Local storm report, May 4, 3:36 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
336 PM CDT TUE MAY 04 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0334 PM 3 SW CARLTON KS .75 INCH HAIL
05/04/99 DICKINSONLocal storm report, May 4, 3:50 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
350 PM CDT TUE MAY 04 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0342 PM 2 SW CARLTON KS 1.25 INCH HAIL
05/04/99 DICKINSONLocal storm report, May 4, 4:04 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
404 PM CDT TUE MAY 04 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0357 PM 2 N HOLLAND KS .75 INCH HAIL
05/04/99 DICKINSONLocal storm report, May 4, 4:30 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
430 PM CDT TUE MAY 04 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0420 PM ENTERPRISE KS 1.75 INCH HAIL
05/04/99 DICKINSONLocal storm report, May 4, 4:54 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
454 PM CDT TUE MAY 04 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0448 PM BURDICK KS 1.75 INCH HAIL
05/04/99 MORRISThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 8:58 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 32 min |
| May 3, 9:23 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Wabaunsee | 32 min |
| May 3, 10:18 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage | 27 min |
| May 3, 10:43 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Osage, Shawnee | 27 min |
| May 3, 11:07 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 28 min |
| May 4, 3:07 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 38 min |
| May 4, 3:18 PM CDT | Tornado Warning | TOP | Dickinson | 32 min |
| May 4, 3:48 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 42 min |
| May 4, 4:28 PM CDT | Tornado Warning | TOP | Dickinson, Geary | 37 min |
| May 4, 4:37 PM CDT | Tornado Warning | TOP | Morris | 43 min |
| May 4, 5:08 PM CDT | Tornado Warning | TOP | Geary, Riley | 32 min |
| May 4, 5:49 PM CDT | Tornado Warning | TOP | Geary, Riley, Wabaunsee | 46 min |
| May 4, 5:52 PM CDT | Tornado Warning | TOP | Pottawatomie | 43 min |
| May 4, 6:30 PM CDT | Tornado Warning | TOP | Pottawatomie, Wabaunsee | 30 min |
| May 4, 6:34 PM CDT | Tornado Warning | TOP | Marshall, Pottawatomie | 41 min |
| May 4, 6:56 PM CDT | Tornado Warning | TOP | Jackson, Pottawatomie | 39 min |
Nearby
Tornado Warnings in Kansas, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.